Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 6:09 PM CST for Choctaw County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1998, 6:09 PM CST (00:09 UTC)
- Expired
- Mar 6, 1998, 7:10 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:20 PM CST | Hail 0.75 | Butler, AL | Dime size hail was reported along State Highway 17, just north of Butler. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 070008 RRA SVRMOB ALC023-070110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 609 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...CHOCTAW COUNTY AT 607 PM CST... DOPPLER RADAR AT MOBILE INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 13 MILES WEST OF LISMAN MOVING EAST AT 25 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE LARGE HAIL. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... LISMAN,AL AT 640 PM CST PENNINGTON,AL BY 710 PM CST LAVACCA,AL BY 710 PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 6, 3:12 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 312 PM CST FRI MAR 6 1998 SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY. THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E- W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL FOR DEEP ROTATION IN INDIVIDUAL STMS. SFC LOW TRACKS SLOWLY NE INTO MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE. NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH FROPA. WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR SAT. OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT. MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6 DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10
In the hours before
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 54 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 415 PM CST FRI MAR 6 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR NORTHERN GULF COAST ON SATURDAY... A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM FRONT. LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS. ONE DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON AND EVENING. WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A MODERATE RISK OF SEVERE STORMS. HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO 5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 PM CST.
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 54 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 415 PM CST FRI MAR 6 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR NORTHERN GULF COAST ON SATURDAY... A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM FRONT. LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS. ONE DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON AND EVENING. WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A MODERATE RISK OF SEVERE STORMS. HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO 5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 PM CST.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 7:13 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 62 min |
| Mar 7, 8:20 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 55 min |
| Mar 7, 9:20 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.